Thunderstorm Wind, Washtenaw
- When
- August 24, 1:47 PM EST
- Where
- Washtenaw County, 0.69 mi N of Ypsilanti
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.240, -83.620
A thunderstorm produced a 71 mph wind gust at Willow Run Airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A thunderstorm produced a 71 mph wind gust at Willow Run Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 24, 12:21 PM EST, 1 hour 26 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 121 PM EDT Mon Aug 24 2020 .AVIATION... Southwesterly winds will continue through the evening as surface troughing settles in over the area. A diurnal cumulus field has developed early this afternoon with the trough and low level moisture as some showers and storms may still be possible this afternoon. The best chance for showers/storms is still looking to be the far eastern portion of the southeast Michigan, with a TEMPO group remaining in for DET and DTW. Cloud bases around 3000 to 5000 ft will exist through the early evening before scattering out later tonight. Clouds are expected to move in again overnight and into Tuesday. Timing and coverage of more rain/storm chances may be likely again early Tuesday morning, depending on what happens upstream. Have not added in any mention of convection into the TAFs for Tuesday morning due to the low confidence this far out. For DTW... Timing of the best chance for convection still looks to be up through 22Z this afternoon. It is possible that the bulk of any convection remains east of the terminal. There may be another chance for convection Tuesday morning. .DTW THRESHOLD PROBABILITIES... * Medium for thunderstorms between 19z and 22z this afternoon. * High for ceilings at or below 5000 ft this afternoon. && .PREV DISCUSSION... Issued at 1157 AM EDT Mon Aug 24 2020 UPDATE... The slightest of short wave ridge aloft is in place between the trough departing the eastern Great Lakes and the larger trough moving into the upper Midwest. The ridge provides a brief period of subsidence and a slight speed bump for convective development entering early afternoon but is quickly eroded mid to late afternoon. The inbound field of height falls takes over and brings at least a weak vertical motion field overhead during peak heating. There is also good agreement among model solutions on a well defined surface trough in place by late afternoon into this evening to help focus low level convergence. The timing of destabilization and position of the surface trough still favors locations near Lake Huron down through metro Detroit/downriver for higher POPs late afternoon through early evening. Pulse to multicell modes with a few stronger updrafts are possible as MLCAPE reaches around 1500 J/kg while the wind profile remains on the weak side with sub 30 kt westerly flow below 500 mb. PREV DISCUSSION... Issued at 338 AM EDT Mon Aug 24 2020 DISCUSSION... Southeast Michigan will continue to reside within the immediate outer periphery of predominant large scale ridging featured throughout the southern and central conus. This ensures local conditions remain governed by lower amplitude and intermittently energetic mid level west-northwest flow. Weak mid level trough migrating through this flow early this morning will steadily translate across lower Michigan through the morning period. This process will effectively draw a deeper plume of mid level moisture into the region through the day, aligned roughly parallel with an inbound surface trough and resulting shift toward low level westerly flow attendant to the trailing portion of the ongoing weak height falls. This process occurs as standard diurnal low level destabilization commences under a high degree of insolation - netting roughly 1200 to 1800 j/kg of late day mlcape with temperatures nearing 90 degrees and dewpoints holding in the mid 60s. The combination of modest forcing and minimal wind in the column suggests simply a limited response of pulse type convection mid afternoon through early evening, with greater potential with eastward extent. Some model guidance suggests sufficient destabilization fails to manifest until the underlying convergence/ forced ascent reaches Ontario. Outgoing forecast maintains a west to east tapered chance mention. Plausible for a few stronger wind gusts to materialize as the degree of instability offers some water loaded updrafts, but lack of shear minimizes the opportunity for greater organization and a larger severe risk. Convective potential late tonight into Tuesday becomes increasingly complex. Ongoing warm air advection expected to engage a southward sagging frontal boundary across MN/WI this evening. Some degree of southeastward expansion of the resulting convection will then commence overnight, working into a sufficiently moist and weakly unstable thermodynamic profile residing downstream. The usual mixed model signal exists in terms of spatial extent, trajectory and timing as this activity spills into lower Michigan during the morning hours Tuesday. An arrival window generally within the diurnal minimum always casts doubt to potential survival of any activity, while also perhaps introducing a higher degree of convective cloud debris to disrupt the typical diurnal heating cycle. Slower timing offering a greater window for destabilization would afford more potential for convective development and organization via some combination of a remnant MCV and/or the aforementioned inbound frontal boundary. A lower confidence setup at this stage - forecast will continue to highlight simply a general mention for the possibility of showers and thunderstorms through the day. Frontal zone/theta-e gradient will remain anchored across southeast Michigan during the Tuesday night and Wednesday periods. There remains a consistent model signal for the passage of shortwave energy, possibility convective induced, in combination with bouts of warm/moist advection to intersect this feature, maintaining the potential for convection to organize throughout this period. The effective movement of this boundary remains key in defining convective prospects again Thursday and Friday. The underlying above average thermal profile and seasonable moisture content will offer sufficient low level instability beneath a generally capped environment. Greatest potential for rainfall this week may ultimately settle on Friday, as the frontal forcing backed by a stronger push of height falls yields a larger scale period of forced ascent. Drier and more seasonable conditions in store for next weekend. MARINE... Low pressure tracks across northern Ontario into Quebec dragging a cold front through the central Great Lakes late Monday night into Tuesday. Showers and thunderstorms, including some severe storms, will be possible ahead of the front. Severe potential currently looks to be focused from the southern half of Lake Huron down to St.Clair and western Lake Erie. Light to moderate northwesterly winds develop behind the cold front Tuesday before flow slowly rotates to east/southeast Wednesday ahead of a new developing low over the Upper Midwest. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && AVIATION.....SS UPDATE.......BT DISCUSSION...MR MARINE.......KDK You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 351 AM EDT Mon Aug 24 2020 MIZ047>049-053>055-060>063-068>070-075-076-082-083-250800- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 351 AM EDT Mon Aug 24 2020 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight There is a chance of thunderstorms this afternoon and evening. Widespread severe weather is not expected, but isolated storms will be capable of producing wind gusts up to 60 mph. Storms will move from northwest to southeast around 20 mph. Potential exists for thunderstorms that develop across the upper Mississippi valley this evening will lift into lower Michigan early Tuesday morning. Confidence in thunderstorms reaching southeast Michigan remains low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday An unsettled pattern will periodically bring the chance of thunderstorms Tuesday through Friday. At this time, there is the potential for strong to severe thunderstorms to develop both Tuesday and Wednesday, particularly during the afternoon and evening hours. The primary threat will be wind gusts up to 60 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-250800- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 351 AM EDT Mon Aug 24 2020 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight There is a chance of thunderstorms this afternoon and evening. Widespread severe weather is not expected, but isolated storms will be capable of producing wind gusts up to 50 knots. Storms will move from northwest to southeast around 15 knots. Potential exists for thunderstorms that develop across the upper Mississippi valley this evening will lift into lower Michigan early Tuesday morning. Confidence in thunderstorms reaching southeast Michigan remains low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday An unsettled pattern will periodically bring the chance of thunderstorms Tuesday through Friday. At this time, there is the potential for strong to severe thunderstorms to develop both Tuesday and Wednesday, particularly during the afternoon and evening hours. The primary threat will be wind gusts up to 50 knots. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. MR
The Detroit radar (KDTX), 53 km away, was scanning. The volume nearest the first event began at 18:48 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913478.